Alert archive / Missouri / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 20, 2018, 1:21 PM CDT for Howell County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 1:21 PM CDT (18:21 UTC)
- Expired
- Aug 20, 2018, 3:37 PM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Howell County, MO
The radar
The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:40 PM CDT | FLASH FLOOD | West Plains, MO | LOW WATER CROSSINGS IN WEST PLAINS ARE FLOODED AND BARRICADES ARE BEING PUT UP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
605
WGUS53 KSGF 201821
FFWSGF
MOC091-210015-
/O.NEW.KSGF.FF.W.0031.180820T1821Z-180821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
121 PM CDT MON AUG 20 2018
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Central Howell County in south central Missouri...
* Until 715 PM CDT Monday.
* At 114 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain in and around the city of West Plains. Up to one inch
of rain has already fallen. Flash flooding is expected to begin
shortly in and around the West Plains area, particularly within
the city of West Plains. Howell Creek and it's tributaries could
experience rapid rises over the next few hours.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
West Plains... Brandsville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3663 9201 3667 9203 3670 9199 3675 9189
3677 9181 3673 9171 3670 9167 3665 9168
3667 9185 3663 9194
$$
Cramer1 follow-up statement
560
WGUS73 KSGF 202037
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
337 PM CDT MON AUG 20 2018
MOC091-202047-
/O.CAN.KSGF.FF.W.0031.000000T0000Z-180821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-
337 PM CDT MON AUG 20 2018
...THE FLASH FLOOD WARNING FOR CENTRAL HOWELL COUNTY IS CANCELLED...
The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.
LAT...LON 3663 9201 3667 9203 3670 9199 3675 9189
3677 9181 3673 9171 3670 9167 3665 9168
3667 9185 3663 9194
$$
CramerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:21 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 20, 12:21 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Springfield MO 1221 PM CDT Mon Aug 20 2018 .SHORT TERM...(Today and tonight) Issued at 222 AM CDT Mon Aug 20 2018 The area of low pressure over the plains that spawned severe weather over the region Sunday was continuing to make its way across the plains early this morning. The upper level low and surface low were becoming stacked on top of each other early this morning, and making slow eastward progress. This stacked system will continue to move slowly east through this morning and into this afternoon. With this slow movement, 850mb jet winds of 20-30kts will be over the area through the day. Instability across the region may be slow to recover though models do bring MUCAPES of 1000-15000j/kg into the area by this afternoon. THE CAMS models have been indicating storm development this afternoon along the Highway 65 corridor with storms moving east through this afternoon. The global models (GFS/ECMWF) and the NAM are all showing a mid level wave riding around the western edge of the low and swinging through the Ozarks late this morning into the afternoon. With the shear and potential instability expected, its not out of the question that we see additional strong to severe storms develop across the eastern half of the Ozarks today, associated with this wave. The main concern with any storms that do develop would be damaging winds and brief heavy rainfall, but a tornado will remain possible as well. The low will have moves far enough east by tonight to drag its rain with it,leaving slowly dissipating cloud cover in its wake. The combination of clearing and ample surface moisture may lead to some patchy fog development. This would be most prevalent in valleys, low lying areas and in the vicinity of lakes and rivers. .LONG TERM...(Tuesday through Sunday) Issued at 222 AM CDT Mon Aug 20 2018 Surface high pressure will filter into the area for Tuesday under northwesterly upper level flow. This will bring some cooler weather to the area with afternoon highs hovering around the 80 degree mark through the middle of the week. A patter shift then occurs Friday with the next best chance of rain coming late Thursday night into Friday morning. This occurs as the patterns shifts to southwesterly flow at least briefly before upper level ridging moves over the southern plains and bring a return of summer like temperatures around the 90 degree mark for the weekend and into the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1213 PM CDT Mon Aug 20 2018 Convection is developing over southcentral Missouri at this hour but will be far enough to the east as to not affect the aerodrome sites. The activity that will affect these sites is expected to be more showery in nature this afternoon. As the area gets into the wrap around region this evening... expect MVFR ceilings to develop during the evening and persist during the overnight hours. Conditions will begin to improve after sunrise on Tuesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Gaede
Hazardous weather outlook, Aug 20, 12:29 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1229 PM CDT Mon Aug 20 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211730- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1229 PM CDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Thunderstorms will impact south central Missouri this afternoon. A couple of the more intense storms may have a limited risk of producing a small tornado, damaging wind gusts, or hail up to the size of quarters. Storms should exit the area by late this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated thunderstorms may occur Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Local storm report, Aug 20, 9:40 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 S CARTHAGE 37.16N 94.31W
08/20/2018 M2.32 INCH JASPER MO COCORAHS
24HR RAINFALL TOTAL.
&&
TEOLocal storm report, Aug 20, 9:41 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SHOAL CREEK ESTATE 37.02N 94.49W
08/20/2018 M2.27 INCH NEWTON MO COCORAHS
24HR RAINFALL TOTAL.
&&
TEOLocal storm report, Aug 20, 9:42 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MOUNT VERNON 37.10N 93.81W
08/20/2018 M2.23 INCH LAWRENCE MO COCORAHS
24HR RAINFALL TOTAL.
&&
TEOLocal storm report, Aug 20, 9:44 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 ESE DOGWOOD 37.00N 92.74W
08/20/2018 M2.14 INCH DOUGLAS MO COCORAHS
24HR RAINFALL TOTAL.
&&
TEOLocal storm report, Aug 20, 10:35 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 1 WNW MADRY 36.88N 93.74W
08/19/2018 BARRY MO PUBLIC
EF1 TORNADO STARTING AT HWY Z AND 39 AND
ENDING WEST OF MARIONVILLE. MAX WINDS
ESTIMATED 90MPH, WIDTH 100 YARDS AND
DISTANCE 9.4 MILES. NUMEROUS OUTBUILDINGS
DAMAGED, TREES UPROOTED, SOME POWER LINES
DOWN, AND TWO MOBILE HOMES WITH PARTIAL
ROOFS REMOVED. STARTED AT 6:42 PM AND ENDED
AROUND 7:03 PM.
&&
TEOLocal storm report, Aug 20, 10:37 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 1 WNW MADRY 36.88N 93.74W
08/19/2018 BARRY MO NWS STORM SURVEY
CORRECTS PREVIOUS TORNADO REPORT FROM 1 WNW
MADRY. EF1 TORNADO STARTING AT HWY Z AND 39
AND ENDING WEST OF MARIONVILLE. MAX WINDS
ESTIMATED 90MPH, WIDTH 100 YARDS AND
DISTANCE 9.4 MILES. NUMEROUS OUTBUILDINGS
DAMAGED, TREES UPROOTED, SOME POWER LINES
DOWN, AND TWO MOBILE HOMES WITH PARTIAL
ROOFS REMOVED. STARTED AT 6:42 PM AND ENDED
AROUND 7:03 PM.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Greene, Polk, Stone, Webster | 59 min |
| Aug 19, 8:00 PM CDT | Areal Flood Advisory | SGF | Greene | 3 hr |
| Aug 19, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Pulaski, Webster | 59 min |
| Aug 19, 9:16 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 44 min |
| Aug 19, 9:57 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 40 min |
| Aug 19, 11:26 PM CDT | Flash Flood Warning | SGF | Wright | 5 hr |
| Aug 20, 12:47 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 43 min |
| Aug 20, 1:56 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
Nearby
Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.